Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 89, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 1, 2004, 3:52 PM EDT for Hamilton County, Herkimer County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2004, 3:52 PM EDT (19:52 UTC)
- Expired
- Jul 1, 2004, 4:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
Counties Hamilton County, NY, Herkimer County, NY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 12:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 011952 SVRALY NYC041-043-012045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 351 PM EDT THU JUL 1 2004 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL HAMILTON COUNTY IN EASTERN NEW YORK CENTRAL HERKIMER COUNTY IN EASTERN NEW YORK * UNTIL 445 PM EDT * AT 350 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF MCKEEVER...OR ABOUT 17 MILES NORTHWEST OF HINCKLEY...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCKEEVER BY 405 PM EDT HAIL UP TO THREE QUARTER INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4362 7538 4345 7534 4350 7447 4377 7453 $$ SND
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:45 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 1, 12:45 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 1245 PM EDT THU JUL 1 2004 .DISC...QUICK UPDATE TO INCLUDE THE WATCH AND SOME STRONG WORDING OF THUNDERSTORMS. NO CHANGES TO LATER PERIODS AT THIS TIME. .AVIATION...CONDITIONS WILL DETERIORATE TO MVFR...WITH SCATTERED IFR/LIFR IN THUNDERSTORMS AND HEAVIER SHOWERS. ACTIVITY IS INCREASING AND THERE HAS BEEN A WATCH ISSUED NW OF ALBANY. STORMS COULD PRODUCE LOCALLY LARGE HAIL AND STRONG GUSTY WINDS...ON A WIDELY SCATTERED BASIS. MORE SHOWERS AND STORMS ARE EXPECTED THIS EVENING...SLOWLY DYING OFF TONIGHT. HOWEVER...CONDITIONS WILL LIKELY REMAIN AT THE MVFR/IFR THRESHOLD DUE TO LOWER CLOUDS...PATCHY FOG AND HAZE. .HYDROLOGY...NO CHANGES TO EARLIER THINKING. PLEASE REFER TO THE PREVIOUS AFD. .ALY WATCHES/WARNINGS/ADVISORIES... NY...SVR THUNDERSTORM WATCH FOR NYZ-032-033-038-039-040-082 TIL 22Z. VT...NONE. MA...NONE. CT...NONE. **********PREVIOUS FORECAST DISCUSSION******************* .SYNOPSIS...INCREASING HEAT AND HUMIDITY WILL OCCUR TODAY AS A WARM FRONT LIFTS NORTH OF THE REGION THIS MORNING. A COLD FRONT WILL SWEEP SOUTHEAST FROM THE EASTERN GREAT LAKES THIS AFTERNOON...AND MOVE THROUGH EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND LATE TONIGHT. A LARGE RIDGE OF HIGH PRESSURE WILL BUILD IN FOR LATE FRIDAY INTO THE FIRST HALF OF SUNDAY...BEFORE ANOTHER STORM SYSTEM MOVES FORM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY ON MONDAY...BRINGING THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS LATE SUNDAY AND MONDAY. && .SHORT TERM (THROUGH FRIDAY)...MANY FVRBL FCTRS FOR STG TO LCLY SVR STORMS THIS AFT...HOWEVER WND FIELDS ALOFT RELATIVELY WK ONLY 10-20KTS AT H8...25-35KTS AT H5 AND 35-45KTS AT H2 THRU 12Z SO STORMS MAY NEED TO GENERATE THEIR OWN WNDS. GOOD DIRECTIONAL SHR EXISTS EVEN THOUGH SPEED SHR LACKING AND HELICITY VALUES BTWN 00Z AND 06Z IN 50-100 RNG. CAPES OFF ETA ABV 2000 J/KG ACRS A GOOD PTN OF FA LATE AFT AND EVNG...BUT AS USUAL MAY BE SOMEWHAT OVERDONE. WBZ VALUES IN 9000-10000 FT RNG...STG MSTR CONV...STG THETA E RDG INTO ERN NY AND WRN NEW ENG BTWN 00Z AND 06Z AND SFC DEWPOINTS RISING TO LOW TO MID 60S SHLD AT LEAST RSLT IN SCT CNVCTN WITH HIGHEST POPS ACRS NW PTN OF FA. TIMING OF CDFNT PASSAGE IS WELL AFT SFC HTG WITH FNT JST ENTERING WRN PTN OF FA ARND MIDNIGHT AND RCHG SE PTN OF FA SHRTLY AFT DAYBREAK ON FRI. FNT THEN STALLS JST TO OUR S ON FRI SO WL LEAVE CHC POPS IN FOR ULSTER...DUTCHESS...LITCHFIELD AND BERKSHIRE COUNTIES ON FRI. TMPS LOOK HIGHER TDY AND FRI ACRS BULK OF FA WITH MNY AREAS ABV 80. && .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...AFT A DRY DAY ON SAT...QSTN BCMS HOW QUICK DOES STG SFC AND MID LVL RDG BREAK DOWN AND WHERE WL ENERGY AHD OF LOW MOVG THRU GRTLKS ALIGN ITSELF LATE SUN INTO MON. AT THIS POINT LOOKS DRY THRU FRST HLF OF 4TH OF JULY...BUT PCPN PSBL BFR DARK ACRS AT LEAST NW PTN OF FA. AT THIS TIME BULK OF ENERGY RIDES OVR NRN PERIPHERY OF DEPARTING RDG WHICH WLD KEEP BULK OF PCPN AT LEAST INITIALLY N OF FA. LOOKS LIKE A FAIRLY EXTENSIVE AREA OF PCPN AHD OF FNT ON MON WITH FROPA EXPECTED LATE IN THE DAY. NO CHNGS AT THIS POINT BYND DAY 5. && .AVIATION...VFR CONDITIONS ARE EXPECTED INTO THE MID TO LATE AFTERNOON WITH THE EXCEPTION OF MVFR TO POSSIBLY IFR VISIBILITIES DUE TO FOG EARLY THIS MORNING IN A FEW LOCATIONS (KGFL BEING ON LOCAL). ANY FOG WILL BURN OFF VERY QUICKLY WITH STRONG SUN. EXPECT MVFR TO POSSIBLY IFR CONDITIONS WITH CONVECTION THAT DEVELOPS ACROSS REGION THIS AFTERNOON. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE IN THE LATE AFTERNOON INTO THE EVENING HOURS WHEN THE GREATEST INSTABILITY IS PRESENT...UPPER LEVEL DYNAMICS ARE IN PLACE AND SURFACE COLD FRONT BEARING DOWN ON AREA. CHANCES FOR CONVECTION WILL END NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. THERE MAY BE A LINGERING THREAT ACROSS THE EXTREME SOUTHEAST PORTION FORECAST AREA LATE TONIGHT INTO FRIDAY IN THE VICINITY OF THE FRONTAL BOUNDARY WHICH WILL BE SLOW TO PRESS TO THE SOUTH. && .HYDROLOGY...PW VALUES INCRS TO 1.25 BY THIS EVNG AND WITH CAPES APPRCHG 2000 J/KG ACRS A GOOD PTN OF FA LATE TDY INTO THIS EVNG SOM TSTMS MAY CONTAIN HVY DOWNPOURS. STORMS SHLD MOV 250-270 AT 20-30KTS SO MAIN CONCERN WLD BE TRAINING. MST AREAS WHICH RECEIVE PCPN WL SEE QPF AMTS IN 0.25 TO 0.50 INCH RNG AND NOT ALL LCTNS XPCTD TO RECEIVE RAIN. LOCALIZED 1 TO 2 INCH AMTS PSBL. THE LATEST GFS RUN BRINGS THE BULK OF THE PRECIP WEST AND NORTH OF US UP THE ST LAWRENCE VALLEY SUNDAY AFTERNOON AND NIGHT. AT PRESENT DO NOT HAVE A LOT OF CONFIDENCE THIS FAR OUT. && .ALY WATCHES/WARNINGS/ADVISORIES... NY...NONE. VT...NONE. MA...NONE. CT...NONE. &&
Hazardous weather outlook, Jul 1, 4:33 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 433 AM EDT THU JUL 1 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-021100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY A COLD FRONT WILL MOVE INTO THE REGION TONIGHT WITH SOME SHOWERS AND THUNDERSTORMS DEVELOPING OUT AHEAD OF IT. THUNDERSTORMS THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL ACROSS PORTIONS OF EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAYS TWO THOUGH SEVEN... MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY AS A STORM SYSTEM MOVES FROM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY. ...SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING THROUGH THIS EVENING.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:43 PM EDT | Flash Flood Warning | ALY | Albany, Rensselaer, Saratoga | 62 min |
| Jul 1, 3:50 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 55 min |
| Jul 1, 5:23 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton | 52 min |
| Jul 1, 7:53 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 37 min |
| Jul 1, 7:54 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 36 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.